Format

Send to

Choose Destination
See comment in PubMed Commons below
Arthritis Rheum. 1986 Jan;29(1):82-7.

The allopurinol hypersensitivity syndrome. Unnecessary morbidity and mortality.

Abstract

Patients receiving allopurinol are at risk of developing the allopurinol hypersensitivity syndrome, an immunologic reaction to the drug, characterized by multiple abnormalities such as fever, rash, decreased renal function, hepatocellular injury, leukocytosis, and eosinophilia. The records of 8 patients with the allopurinol hypersensitivity syndrome evaluated at the Downstate Medical Center hospitals and an additional 72 patients described in the literature were reviewed. All were seriously ill. Three of the 8 patients at the Downstate Medical Center hospitals died as a result of allopurinol hypersensitivity; 19 of the 72 previously described patients also died from consequences of taking the drug. Only 1 of our 8 patients with allopurinol hypersensitivity was given allopurinol for an appropriate reason. Eight of the 59 previously described patients on whom there was adequate information had legitimate indications for allopurinol therapy. Severe, often fatal iatrogenic disease occurred unnecessarily in the others.

PMID:
3947418
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk